High Wind, Southern Wheatland
- When
- November 17, 1:15 PM MST to November 18, 9:00 AM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
A powerful Pacific storm and cold front, combined with a strong jet stream resulted in very high wind gusts across the entire Billings Forecast Area late on the 17th through the 18th. Damage included: a downed tree in Columbus, roof damage to the Harlowton courthouse, and a downed light pole in Worden.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A powerful Pacific storm and cold front, combined with a strong jet stream resulted in very high wind gusts across the entire Billings Forecast Area late on the 17th through the 18th. Damage included: a downed tree in Columbus, roof damage to the Harlowton courthouse, and a downed light pole in Worden.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 17, 9:49 AM MST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
949 AM MST TUE NOV 17 2015
.UPDATE...
WINDS INCREASING FOR GAP FLOW AREAS WITH LIVINGSTON ALREADY
APPROACHING 60 MPH GUSTS. FORECAST ON TRACK WITH NO UPDATES.
BORSUM
&&
.SHORT TERM...VALID FOR TDY AND WED...
WINDS WILL BE THE BIGGEST CONCERN FOR THE SHORT-TERM. A STRONG
JET AND SHORTWAVE WILL WORK THEIR WAY INLAND FROM THE PACIFIC
TODAY AND DIVE SE OVER THE FORECAST AREA TONIGHT. THESE DYNAMICS
WILL DEVELOP AN ANOMALOUSLY STRONG LOW PRESSURE SYSTEM OVER S
CANADA THAT WILL MOVE E TONIGHT N OF THE MT/CANADIAN BORDER. A
VERY TIGHT PRESSURE GRADIENT WILL DEVELOP OVER MT IN RESPONSE TO
THIS SYSTEM. INCREASING WNW 700 MB WINDS WILL SERVE TO TIGHTEN THE
GRADIENT WHICH WILL RESULT IN VERY STRONG WINDS IN THE GAP FLOW
AREAS OF KLVM AND NYE. WILL ISSUE A HIGH WIND WARNING FOR THESE
AREAS BEGINNING THIS AFTERNOON AS LEE TROUGHING BEGINS
STRENGTHENING OVER THE AREA.
THE SYSTEM WILL PUSH A COLD FRONT THROUGH MOST OF THE AREA
OVERNIGHT. MODELS WERE IN GOOD AGREEMENT ON THE TIMING OF THIS
FEATURE. AS THE FRONT MOVES THROUGH...THE PRESSURE GRADIENT WILL
SHIFT TO A W TO E ORIENTATION AND THE AIRMASS WILL DESTABILIZE IN
THE LOW TO MID LAYERS BY 12Z WED. THE GFS HAS BEEN CONSISTENT IN
SHOWING 60 TO 80 KT OF WIND AT 700 MB FOR 12Z WED. THE ORIENTATION
OF THE GRADIENT AND THE POTENTIAL MIXING WILL FAVOR HIGH WINDS FOR
BIG TIMBER AND HARLOWTON AND POSSIBLY JUDITH GAP. WILL ISSUE A
HIGH WIND WARNING FOR THESE AREAS BEGINNING AT 06Z TONIGHT.
AS THE INITIAL SHORTWAVE MOVES OUT OF THE AREA...CHANNELED VORTICITY
WILL FOLLOW IN IT/S WAKE ON WED PROVIDING SOME LIFT. THERE WILL BE
A BAND OF FRONTOGENESIS WITH THE FRONT...BUT THIS WILL BE SHORT-
LIVED WED MORNING. THE GFS HAD STRONG PRESSURE RISES BEHIND THE
FRONT...ON THE ORDER OF 2 MB/HR WHICH WAS VERY STRONG. IN
ADDITION...THERE WILL BE STEEP LOW TO MID LEVEL LAPSE RATES. 700
MB WINDS OF AROUND 50 KT WILL CONTINUE THROUGH THE DAY WITH 850 MB
WINDS AROUND 40 KT. THE STRONG WINDS...STEEP LAPSE RATES...STRONG
PRESSURE RISES AND COLD ADVECTION WILL LIKELY OVERCOME THE WEAK
LIFT TO PRODUCE HIGH WINDS ACROSS THE ENTIRE AREA.
THEREFORE...WILL ISSUE A HIGH WIND WARNING FOR THE REST OF THE
AREA...INCLUDING THE NE BIGHORNS FOR WED.
EXPECT MIXING TO QUICKLY DECREASE OVER MOST AREAS WED EVENING.
HOWEVER BUFKIT SOUNDINGS SUGGESTED THE MIXING COULD PERSIST INTO
THE NIGHT OVER THE EASTERN ZONES...SO WILL RUN THE WARNING TIL 06Z
THU FOR ROSEBUD...POWDER RIVER AND CUSTER COUNTIES...AND HAVE IT
TIL 12Z THU FOR FALLON AND CARTER.
PRECIPITATION CHANCES WILL BE LOW AND CONFINED TO THE WESTERN
MOUNTAINS THROUGH THIS EVENING. THE FAST-MOVING FRONT WILL BRING A
LOW CHANCE OF PRECIPITATION TO SOUTHERN AREAS WED MORNING...THEN
LOW CHANCES OF SNOW WILL CONTINUE OVER THE MOUNTAINS WED NIGHT.
ARTHUR
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
NORTHWEST FLOW WILL SET UP THURSDAY BEHIND THE DYNAMIC WEDNESDAY
COLD FRONT. THIS FLOW WILL PRODUCE A STRENGTHENING SHORTWAVE OVER
BRITISH COLUMBIA THAT DRIVES INTO WESTERN MONTANA THURSDAY NIGHT
AND FRIDAY. THIS PARTICULAR WAVE WAS MOVING FARTHER EAST THAN
PREVIOUS RUNS AND WAS NOT PACKING AS MUCH OF A PUNCH WITH MOISTURE
AVAILABILITY. THE ECMWF WAS STILL HOLDING ON TO SOME DECENT QPF IN
THE AMOUNT OF SNOW OVER THE MOUNTAINS AND WESTERN ZONES THURSDAY
NIGHT...SO DECIDED TO MAINTAIN HIGH SCATTERED POPS FOR LOWER
ELEVATIONS AND LIKELY POPS FOR THE MOUNTAINS. THE HIGH COUNTRY
SHOULD PICK UP ACCUMULATING SNOW THURSDAY AND THURSDAY NIGHT. THE
SYSTEM DRIVES SOUTH FRIDAY MORNING AND THIS SHOULD TAPER SNOW OFF.
MODELS DIVERGE ON SOLUTIONS OVER THE WEEKEND...SO CONFIDENCE LOW.
THE GFS BACKS THE FLOW WITH A TROUGH DEEPENING OFF THE WEST COAST.
THE ECMWF MAINTAINS NORTHWEST FLOW FOR COLDER TEMPERATURES.
OVERALL...PATTERN LOOKS DRY AS EVEN THE ECMWF NORTHWEST FLOW DID
NOT CONTAIN A LOT OF MOISTURE. TWH
&&
.AVIATION...
STRONG SOUTHWEST WINDS WILL CONTINUE AT KLVM....WITH WINDS GUST
INCREASING TO 50KTS BY AFTERNOON. WINDS WILL CONTINUE TO INCREASE
WITH GUSTS OF 55-60KTS THIS EVENING. THE REST OF THE AREA WILL
HAVE WEST TO SOUTHWEST WINDS AT 10-15KTS. OTHERWISE...VFR
CONDITIONS CAN BE EXPECTED WITH INCREASING MID LEVEL CLOUDS.
TWH/REIMER
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 050 035/042 026/038 023/034 020/041 030/047 029/048
0/N 11/N 12/W 43/J 11/U 11/N 11/B
LVM 046 034/037 025/037 023/033 022/041 031/046 029/047
1/N 32/W 23/W 53/J 11/N 11/N 12/W
HDN 052 032/043 022/039 021/034 017/042 024/049 025/049
0/N 12/J 12/J 43/J 11/U 11/B 11/B
MLS 050 032/041 019/037 017/034 016/041 023/048 024/046
0/U 11/N 10/B 43/J 11/U 11/B 11/B
4BQ 050 031/041 020/038 017/033 015/043 022/050 024/049
0/N 11/N 11/N 43/J 11/U 11/B 11/B
BHK 046 029/038 017/033 014/032 016/041 021/048 024/046
0/U 12/W 00/N 22/J 11/U 11/B 11/B
SHR 051 030/040 020/039 020/034 013/041 020/049 022/049
0/N 02/W 11/E 33/J 11/B 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
MST WEDNESDAY FOR ZONES 28-41-63.
HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST WEDNESDAY
FOR ZONES 29-30-34-35-38>40-42-56-57.
HIGH WIND WARNING IN EFFECT FROM 5 AM TO 11 PM MST WEDNESDAY
FOR ZONES 31-32-36-58.
HIGH WIND WARNING IN EFFECT FROM 5 AM WEDNESDAY TO 5 AM MST
THURSDAY FOR ZONES 33-37.
HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST WEDNESDAY FOR
ZONES 64>66.
WY...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST WEDNESDAY
FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 340 AM MST TUE NOV 17 2015 MTZ028>042-056>058-063>068-WYZ098-099-171400- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 340 AM MST TUE NOV 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT VERY STRONG WINDS WILL DEVELOP THIS AFTERNOON THROUGH THE PARADISE VALLEY AND AROUND LIVINGSTON...ALONG WITH LOCATIONS AROUND NYE. ALSO...VERY STRONG WINDS WILL DEVELOP FROM BIG TIMBER TO JUDITH GAP TONIGHT. A HIGH WIND WARNING HAS BEEN ISSUED. PLEASE SEE LOCAL FORECASTS AND WIND STATEMENTS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY STRONG WINDS WILL DEVELOP WEDNESDAY MORNING AND CONTINUE INTO WEDNESDAY NIGHT FOR THE CENTRAL AND EASTERN PLAINS...ALONG WITH SHERIDAN COUNTY WYOMING. A HIGH WIND WARNING HAS BEEN ISSUED. PLEASE SEE LOCAL FORECASTS AND WIND STATEMENTS FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
21 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603841, 603838, 603833, 603842, 603843, 603829, 603810, 603837, 603830, 603831, 603840, 603825, 603834, 603835, 603828, 603836, 603823, 603824, 603832, 603811, 603822.